October has been declared Fentanyl Awareness Month in Texas by Governor Greg Abbott during the legislative session. This declaration has given mothers who have tragically lost their children to the drug an opportunity to share their experiences and raise awareness about the dangers associated with it. The hope is that by sharing their stories, other mothers can be spared from experiencing the same tragedy.
Christina Villagrana, one such mother, lost her son Kyle Hinkel to a fentanyl overdose in May of last year. Describing her son as her best friend, Villagrana emphasizes the devastating impact of just one pill. The loss of Kyle, who had recently obtained his EMT certification, was particularly difficult for Villagrana as they had just moved from California to San Antonio six weeks prior to his death.
Villagrana reflects on the special bond she shared with her son, which may have alerted her to something being wrong on the night he died. Kyle, who was typically a night owl, went to bed early that night, and Villagrana ignored her gut feeling about it. The next morning, she found him lifeless and regrets not checking on him sooner. To cope with the loss, she has sought solace and support from other mothers who have experienced similar tragedies.
This group of mothers has formed a non-profit organization and will be hosting a walk called “Soles Walking for Souls” at Brooks City Base next Saturday. The walk aims to bring together families, individuals in recovery, and angel parents, fostering inclusivity and support. Villagrana’s main objective now is to raise awareness and prevent future tragedies. She urges parents to have open conversations with their children about the risks of using drugs not prescribed by a doctor, comparing it to playing Russian roulette.
For those interested in participating in the walk or seeking more information, they can find details by clicking here. This event serves as an opportunity for the community to come together, support one another, and work towards preventing further loss and devastation caused by fentanyl.